Alert archive / South Dakota / Tornado Warnings in 2002
Tornado Warning 1, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Aug 23, 2002, 6:48 PM MDT for Bennett County, South Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2002, 6:48 PM MDT (00:48 UTC)
- Expired
- Aug 23, 2002, 7:45 PM MDT
- In force
- 57 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Bennett County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 6:55 PM MDT | Hail 1.5 | Swett, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 524 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 2512 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
131
WFUS53 KUNR 240048
TORRAP
SDC007-240145-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
648 PM MDT FRI AUG 23 2002
THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A
* TORNADO WARNING FOR...
WESTERN BENNETT COUNTY IN SOUTHWESTERN SOUTH DAKOTA
* UNTIL 745 PM MDT
* AT 642 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADIC THUNDERSTORM 10 MILES WEST OF ALLEN...OR ABOUT 20 MILES
WEST OF MARTIN...MOVING SOUTHEAST AT 25 MPH.
* SOME LOCATIONS AFFECTED...
SWETT AROUND 705 PM MDT...
MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER
SHELTER.
LAT...LON 4339 10210 4311 10209 4300 10208 4299 10179
4339 10192
GRZYWACZWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Aug 23, 2:15 PM MDT, 4 hours 33 minutes earlier.
Area forecast discussion, Aug 23, 2:15 PM MDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 215 PM MDT FRI AUG 23 2002 STRONG UPR LOW OR/ID BDR SHOWING LITTLE MOVEMENT PER WATER VAPOR IMAGERY. A JET STREAK IS DEPICTED OVER NRN UT...AND IS AIDING IN CONVECTIVE DVLPMT ACRS THE NRN ROCKIES. TSTMS OVR THE BLKHLS HAVE ALREADY REACHED SVR CRITERIA WITH LARGE HAIL. MAIN FCST CONCERNS CENTERED AROUND HEAVY RAIN POTENTIAL THROUGH SAT...WITH THE POSSIBILITY OF SOME STORMS CONTAINING LARGE HAIL. EXPECT ACTIVITY TO CONT TO DEVELOP AND MOVE EWD ACRS THE CWFA THROUGH SAT...AS 700MB TROF ROTATES THROUGH NRN PLAINS. SE FLOW WILL CONT TO DEEPEN...AND LATEST HODOGRAPHS INDICATE SHEAR WILL INCREASE SOMEWHAT TONIGHT FOR POTENTIAL ROTATING UPDRAFTS. BIGGEST CONCERN REMAINS HEAVY RAIN POTENTIAL AS STORM MOVEMENT WILL BE VERY SLOW. BY SAT NIGHT...700MB TROF MOVS N/E OF CWFA CUTTING OFF DEEP MOISTURE SOURCE. HOWEVER...WILL NEED TO LEAVE POPS IN FCST THRU REMAINDER OF 3 DAY FCST AS MAIN UPR TROF REMAINS WEST OF AREA...KEEPING AREA UNDER UNSTABLE SW FLOW ALOFT. EXTENDED...TUE-WED STILL UNSETTLED AS UPR TROF CROSSES NRN PLAINS. TEMPS SHOULD REMAIN WITHIN REACH OF CLIMO THESE DAYS. DRIER WITH WARMING TREND EXPECTED THU-FRI AS UPR RIDGE BUILDS ACRS REGION IN ADVANCE OF WEST COAST TROF. .UNR...FLOOD WATCH THIS AFTN THRU SAT EVE FOR LAWRENCE COUNTY. JOHNSON
In the hours before
Local storm report, Aug 23, 2:37 PM MDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
237 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1255 PM ROCHFORD SD .75 INCH HAIL
08/23/02 PENNINGTON REPORTED BY STORM
SPOTTER.
0231 PM HILL CITY SD 1.75 INCH HAIL
08/23/02 PENNINGTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0234 PM 2 E HILL CITY SD 1 INCH HAIL
08/23/02 PENNINGTON FOREST SERVICELocal storm report, Aug 23, 2:59 PM MDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
259 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM 3 E HILL CITY SD .75 INCH HAIL
08/23/02 PENNINGTON REPORTED BY STORM
SPOTTER.
0245 PM HILL CITY SD 1.75 INCH HAIL
08/23/02 PENNINGTON REPORTED BY PUBLIC.
0250 PM 2 E HILL CITY SD 1.75 INCH HAIL
08/23/02 PENNINGTON REPORTED BY STORM
SPOTTER.
0257 PM KEYSTONE SD 1.75 INCH HAIL
08/23/02 PENNINGTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 23, 3:08 PM MDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
308 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1255 PM ROCHFORD SD .75 INCH HAIL
08/23/02 PENNINGTON REPORTED BY STORM
SPOTTER.
0231 PM HILL CITY SD 1.75 INCH HAIL
08/23/02 PENNINGTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0234 PM 2 E HILL CITY SD 1 INCH HAIL
08/23/02 PENNINGTON FOREST SERVICE
0245 PM 3 E HILL CITY SD .75 INCH HAIL
08/23/02 PENNINGTON REPORTED BY STORM
SPOTTER.
0245 PM HILL CITY SD 1.75 INCH HAIL
08/23/02 PENNINGTON REPORTED BY PUBLIC.
0245 PM 4 NE HILL CITY SD 1.75 INCH HAIL
08/23/02 PENNINGTON REPORTED BY STORM
SPOTTER.
0250 PM 2 E HILL CITY SD 1.75 INCH HAIL
08/23/02 PENNINGTON REPORTED BY STORM
SPOTTER.
0257 PM KEYSTONE SD 1.75 INCH HAIL
08/23/02 PENNINGTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0305 PM 3 N KEYSTONE SD 1 INCH HAIL
08/23/02 PENNINGTON FIRE FIGHER CREW ON
BATTLE CREEK FIRELocal storm report, Aug 23, 3:10 PM MDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE RAPID CITY SD
310 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM 3 N KEYSTONE SD 1 INCH HAIL
08/23/02 PENNINGTON FIRE FIGHTER CREW ON
BATTLE CREEK FIRELocal storm report, Aug 23, 3:11 PM MDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
311 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1255 PM ROCHFORD SD .75 INCH HAIL
08/23/02 PENNINGTON REPORTED BY STORM
SPOTTER.
0231 PM HILL CITY SD 1.75 INCH HAIL
08/23/02 PENNINGTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0234 PM 2 E HILL CITY SD 1 INCH HAIL
08/23/02 PENNINGTON FOREST SERVICE
0245 PM 3 E HILL CITY SD .75 INCH HAIL
08/23/02 PENNINGTON REPORTED BY STORM
SPOTTER.
0245 PM HILL CITY SD 1.75 INCH HAIL
08/23/02 PENNINGTON REPORTED BY PUBLIC.
0245 PM 4 NE HILL CITY SD 1.75 INCH HAIL
08/23/02 PENNINGTON REPORTED BY STORM
SPOTTER.
0250 PM 2 E HILL CITY SD 1.75 INCH HAIL
08/23/02 PENNINGTON REPORTED BY STORM
SPOTTER.
0257 PM KEYSTONE SD 1.75 INCH HAIL
08/23/02 PENNINGTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0305 PM 3 N KEYSTONE SD 1 INCH HAIL
08/23/02 PENNINGTON FIRE FIGHTER CREW ON
BATTLE CREEK FIRELocal storm report, Aug 23, 3:25 PM MDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
325 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM 1 W KEYSTONE SD 1 INCH HAIL
08/23/02 PENNINGTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0320 PM KEYSTONE SD 1.75 INCH HAIL
08/23/02 PENNINGTON REPORTED BY STORM
SPOTTER. GOLFBALL SIZE
HAIL FROM 310 PM
THROUGH 320 PM.The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 6:16 PM MDT | Severe Thunderstorm Warning | UNR | 59 min | |
| Aug 23, 7:44 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 61 min |
| Aug 23, 7:45 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 60 min |
| Aug 23, 11:27 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 33 min |
| Aug 24, 3:14 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence | 61 min |
| Aug 24, 4:09 PM MDT | Flash Flood Warning | UNR | Lawrence | 4 hr |
| Aug 24, 4:31 PM MDT | Flash Flood Warning | UNR | Lawrence | 3 hr |
Nearby
Tornado Warnings in South Dakota, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.